Are my symptoms normal after five weeks on levothyroxin?


Could someone advise please? I started taking just 25mg of levothyroxin together with a vit D supplement five weeks ago and have been experiencing an increase in my original symptoms, which used to be intermittent but are now almost constant: extreme fatigue, muscle weakness, aches and pains, slow thinking and no motivation to do simple tasks.

Thinking this might be to do with the dose being too low I went back to my doctor who ignored my symptoms and reiterated that I must wait 10-12 weeks before having another blood test. I have read quite a bit about people being intolerant of levothyroxin but not much about how long it takes to adjust and whether my symptoms are to be expected.

TSH 4.81

Free thyroxine14.1


13 Replies

  • Hi - I think you are probably right and need an increase. The low dose that you are taking is probably suppressing your TSH and making your thyroid make less thyroid hormones than before. 25mcg is probably not enough to offset this reduction. Your doctor is wrong about you needing to wait 10-12 weeks. Have a look at the PIL (leaflet) with your thyroxine tablets as I think that may say to test again in 6 weeks? Sorry not on thyroxine myself anymore so can't remember. xx

  • I start thyroxine tomorrow and doc just told me retest in 6 weeks, not 10-12

  • hello Delphi I started on 25mcg levo 3 months ago.I was told,like you, to get bloods checked in 3 months time,but having looked on this site decided to go back at 6 weeks for blood test.I have today just had my 2nd blood test after another 6 week.I did this by just booking a blood test and going along for it,at no time did I check with the GP and have had no problems with that,in fact when after the first 6 weeks my bloods were not much different my GP phoned me to say increase to 50mcg! So maybe just book yourself a blood test at the 6week spot and get it tested?

  • Thanks to you all for your replies. Very helpful.


  • You might want to try reading this artical on why it's important to take magnesium with v d for better absorbtion.

  • That's very interesting, Yana. I knew about the dangers of an acidic diet but had no idea about needing magnesium to aid absorbing D3. I'm eating a banana as I write!

  • You also need magnesium to convert vitamin D3 into its active form. I actually get magnesium deficiency symptoms whenever I take high doses of vitamin D, even though I take loads of magnesium.

  • Good Heavens! What are the magnesium deficiency symptoms?

  • It probably affects everyone differently but I feel jittery, lose my appetite, have problems sleeping, etc. There's a link here: I think your levo dose is too low, though. I have a big problem with lack of motivation when I'm underactive and I'm always amazed how motivated I am to get on with things when my levels improve! I think that you can feel better when you start to take levo but as soon as your body gets used to a dose you start to get underactive symptoms again (until you reach the right dose for you, of course). It may be to do with feedback mechanisms, or it may just be that processes in your body that haven't worked for a while start to get switched back on, and that requires more fuel which you don't have if you're still on too low a dose. I think your doctor is just trying you on a low dose because your TSH isn't all that high, but your symptoms suggest to me that you should go up to 50 mcg asap and then maybe wait 6 weeks for a blood test. There's never any need to wait 10-12 weeks; you just need to be on a dose for 6 weeks for the blood test to give you a valid result.

  • I suspect it's too low as well. But symptoms fluctuate with intermittent good days when I feel quite normal, so it's difficult to know. I'm keeping a record on a graph (bit nerdy!) which since i started Levo shows many more bad days than good. Original symptoms before diagnosis also fluctuated, with weeks at a time when I felt well and then, CRASH. Someone pulled out the plug. Would you increase the dose without first referring to the doctor?

  • You could give it a try. I've heard that if you start taking a low dose and don't increase it you can end up feeling worse - something to do with a feedback loop. They explain it better here: number 7. So the fact that you generally feel worse since starting to take it doesn't necessarily mean that you don't need thyroid replacement hormone, or that you're intolerant to levothyroxine and should try another form. I don't think that taking just 25 mcg for a few weeks is enough to really know whether levo is right or wrong for a person, unless of course they have a terrible allergic reaction.

  • Thanks for this Zabby. Just the reassurance I need. Was beginning to wonder if I was intolerant. Will keep going for a bit longer and then look at an increase.

  • I'm a converted banana eater now!

You may also like...